11212017Headline:

Galveston Bay, Texas

HomeTexasGalveston Bay

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

FDA Reinforces Pancreatitis Warnings Associated with Byetta

Comments Off

In October of 2007 the FDA first warned healthcare professionals about a possible link between the type 2 diabetes medication Byetta and acute pancreatitis. This warning urged physicians to be on the lookout for warning signs and symptoms of acute pancreatitis in patients taking Byetta. In January of 2008 the label of Byetta was amended to include acute pancreatitis in the precautions section of the drug’s label. Since last October the FDA has seen six cases of hemorrhagic or necrotizing pancreatitus in patients taking Byetta. Of these six cases all have needed hospitalization have two have died. The other four were still in the process of recovery when the FDA published the update.

Byetta and other potentially suspect drugs should be promptly discontinued if pancreatitis is suspected. There are no signs or symptoms that distinguish acute hemorrhagic or necrotizing pancreatitis associated with Byetta from the less severe form of pancreatitis. If pancreatitis is confirmed, initiate appropriate treatment and carefully monitor the patient until recovery. Byetta should not be restarted. Consider antidiabetic therapies other than Byetta in patients with a history of pancreatitis.

Patients taking Byetta should seek immediate medical attention if they experience persistent, unexplained abdominal pain. While this is no cause for patients who are effectively controlling diabetes with Byetta to abandon the medication it should encourage them to be very cognoscente of the warning signs associated with pancreatitis and allow them to act more quickly if a problem were to occur.